Format

Send to

Choose Destination
See comment in PubMed Commons below
Catheter Cardiovasc Interv. 2009 Oct 1;74(4):598-605. doi: 10.1002/ccd.22030.

Effects of caffeine and theophylline on coronary hyperemia induced by adenosine or dipyridamole.

Author information

  • 1Division of Cardiology, University of California, Irvine Medical Center, Orange, CA 92868, USA.

Abstract

OBJECTIVES:

The aims of this review are to examine the biochemical features of theophylline, caffeine, adenosine, and dipyridamole, their effects on coronary hyperemia, and to make recommendations on performing hyperemic lesion assessment after taking caffeine or theophylline.

BACKGROUND:

It is commonly thought that caffeine and theophylline interfere with adenosine and dipyridamole induced coronary hyperemia, thus frequently delaying scheduled assessments after inadvertent consumption. However, a limited amount of studies address the interactions of these substances thus leaving no clear consensus on when to delay coronary assessment after their intake.

METHODS:

For biochemical information on each substance, online and textbook references were utilized. For studies on the interactions of the substances with coronary hyperemia, broad search terms such as "caffeine AND adenosine" were applied in the major research data bases.

RESULTS:

A serum caffeine level of 3 to 4 mg/L at the time of an adenosine-hyperemia study does not affect the ability of perfusion stress imaging to detect coronary artery disease. The interactions of theophylline with adenosine-hyperemia are less clear while both caffeine and theophylline show significant interaction with dipyridamole-hyperemia.

CONCLUSIONS:

For dipyridamole-stress myocardial perfusion studies, caffeine products and theophylline medications should be discontinued for 24 hr. For adenosine-stress myocardial perfusion studies, theophylline medications should be discontinued for 12 hr; however, one cup of coffee may be taken up to 1 hr before the test without necessitating a delay or cancellation of the study. These same considerations hold true for patients undergoing cardiac catheterization and intravenous adenosine-induced hyperemia.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wiley
    Loading ...
    Write to the Help Desk